Texas, 2018

Hail in Texas, April 29, 2018

April 29, 2018 · NWS MAF · 4 events in 1 county or zone

An upper trough was approaching the region, and a surface trough had developed across West Texas and southeast New Mexico. Unstable conditions across the area had resulted from the air heating up at the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough was approaching the region, and a surface trough had developed across West Texas and southeast New Mexico. Unstable conditions across the area had resulted from the air heating up at the surface. These conditions contributed to thunderstorms with large hail developing in Brewster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 29, 2:08 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 29, 2:08 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
308 PM CDT Sun Apr 29 2018

.DISCUSSION...
Radar is showing a few storms developing in the higher terrain
west of the Pecos River this afternoon. There appears to be a
slight cap still in place so it will take a little more heating to
see more convection develop this afternoon. Shear and instability
are marginal, so while a severe storm cannot be ruled out,
coverage will not be enough to place +TS in the grids today.

A developing upper level low over the western U.S. will
increasingly back flow from the southwest over the next several
days and push very dry air to the TX/NM line. This dry air will
clash with surging dewpoints to the east creating a dryline that
will serve as a surface focus for convection. Higher dewpoints
tomorrow will increase CAPE to near 2KJ/Kg and 0-6km shear near
40kts are favorable for possible severe storms. See the SWODY2
from SPC for more information.

The GFS is showing a favorable positioning of the right entrance
region of the upper jet creating the lift needed for more
widespread rainfall late Wednesday and it is this time period that
has the highest PoPs in the forecast. However the other models
are not so bullish on precip and it would not be surprising to
see rain chances lowered over the next 48 hours.

Temperatures steadily warm this week peaking on Tuesday and
Wednesday before a cold front brings cooler weather on Thursday.
Easterly winds behind the front will advect moisture west next
weekend giving areas to our west another chance for rainfall.

Hennig

&&

.FIRE WEATHER...
Currently have elevated fire weather condition across portions of
West Texas and Southeast New Mexico this afternoon. Even though
relative humidity remains above critical thresholds (above 30
percent), southeast winds have increased to near 20-25mph sustained.
Given cured fuels, lightning from area thunderstorms this afternoon
could also result in new fire starts through this evening. Fire
weather concerns will increase and expand east Monday to include
Southeast New Mexico, Guadalupe Mountains and portions of the Upper
Trans Pecos as the dryline mixes farther east with increased west
winds. A Red Flag Warning has been issued for these areas for Monday
afternoon. Dry air pushes east again Tuesday and Wednesday with
areawide critical fire weather expected. A Fire Weather Watch and
eventual Red Flag Warning will likely be needed for at least
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  83  65  90 /  10  20  30  10
Carlsbad                       56  89  55  87 /  10   0   0   0
Dryden                         62  88  65  94 /  30  20  10   0
Fort Stockton                  58  89  60  92 /  30  20  10   0
Guadalupe Pass                 56  77  55  76 /  10   0   0   0
Hobbs                          56  87  56  87 /  30  10  10   0
Marfa                          51  82  47  83 /  20  10   0   0
Midland Intl Airport           62  85  64  93 /  20  20  20   0
Odessa                         61  86  63  93 /  30  20  20   0
Wink                           59  92  58  94 /  30  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon to 7 PM MDT Monday for Guadalupe
     Mountains-Southeast Plains.

TX...Red Flag Warning from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
     Monday for Guadalupe Mountains-Reeves County and Upper
     Trans Pecos-Van Horn and Highway 54 Corridor.

&&

27/10
Hazardous weather outlook, Apr 29, 1:21 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
221 PM CDT Sun Apr 29 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
221 PM CDT Sun Apr 29 2018 /121 PM MDT Sun Apr 29 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Elevated fire weather conditions will continue across the region
through this evening, due to very breezy conditions and dry
vegetation.

Thunderstorms will be possible through this evening, mainly across
Southeast New Mexico and south through the Davis Mountains and Big
Bend regions. Some storms may be strong to severe, with large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible again Monday afternoon and evening,
over the Western Low Rolling Plains, Permian Basin, and lower Trans
Pecos. Some storms may be strong to severe, with large hail and
damaging winds.

Critical fire weather conditions are expected Monday afternoon across
Southeast New Mexico, Guadalupe Mountains and Upper Trans
Pecos as west winds increase and dry air pushes east. A Red Flag
Warning is in effect for these areas Monday. Fire weather concerns
increase and expand east to include most of the region Tuesday and
maybe even Wednesday as dry air pushes even farther east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Sunday evening however
chances are low at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 29, 1:17 PM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
217 PM CDT SUN APR 29 2018

TXZ058-074-075-291945-
Reeves County and Upper Trans Pecos-Pecos-Davis/Apache Mountains
Area-
217 PM CDT SUN APR 29 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN PECOS...SOUTH CENTRAL
REEVES AND EASTERN JEFF DAVIS COUNTIES...

At 215 PM CDT, a strong thunderstorm was located 12 miles southeast
of Balmorhea Lake, or 26 miles northeast of Fort Davis, moving
northeast at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of southeastern Reeves
County and Upper Trans Pecos...western Pecos and northeastern
Davis/Apache Mountains Area Counties.

This includes Interstate 10 between mile markers 223 and 229.

LAT...LON 3075 10364 3089 10371 3100 10339 3076 10331
TIME...MOT...LOC 1915Z 245DEG 14KT 3084 10356

24
Special weather statement, Apr 29, 1:50 PM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
250 PM CDT SUN APR 29 2018

TXZ058-074-075-292015-
Reeves County and Upper Trans Pecos-Pecos-Davis/Apache Mountains
Area-
250 PM CDT SUN APR 29 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PECOS...SOUTH
CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES...

At 248 PM CDT, a strong thunderstorm was located 13 miles southeast
of Balmorhea Lake, or 23 miles northeast of Fort Davis, moving east
at 20 mph.

Wind gusts up to 50 mph, nickel size hail, and locally heavy
rainfall are possible with this storm.

This storm will remain over mainly rural areas of southeastern Reeves
County and Upper Trans Pecos...west central Pecos and northeastern
Davis/Apache Mountains Area Counties.

LAT...LON 3073 10365 3088 10369 3093 10337 3068 10328
TIME...MOT...LOC 1948Z 262DEG 17KT 3081 10359

24
Special weather statement, Apr 29, 2:58 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
358 PM CDT SUN APR 29 2018

TXZ074-075-292130-
Pecos-Davis/Apache Mountains Area-
358 PM CDT SUN APR 29 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PECOS...NORTH
CENTRAL BREWSTER AND EAST CENTRAL JEFF DAVIS COUNTIES...

At 356 PM CDT, a strong thunderstorm was located 20 miles northeast
of Alpine, or 5 miles west of Hovey moving east at 15 mph.

Wind gusts up to 50 mph, nickel size hail, and locally heavy
rainfall are possible with this storm.

This storm will remain over mainly rural areas of west central Pecos
and southeastern Davis/Apache Mountains Area Counties.

LAT...LON 3053 10352 3066 10354 3076 10317 3051 10313
TIME...MOT...LOC 2056Z 257DEG 15KT 3059 10344

24
Special weather statement, Apr 29, 4:02 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
502 PM CDT SUN APR 29 2018

TXZ074-075-081-292245-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
502 PM CDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND
NORTHWESTERN BREWSTER COUNTIES UNTIL 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking strong thunderstorms 13
miles east of Alpine, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Marathon.

LAT...LON 3038 10361 3064 10337 3042 10297 3013 10326
TIME...MOT...LOC 2201Z 291DEG 18KT 3038 10343

24
Special weather statement, Apr 29, 4:17 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
517 PM CDT SUN APR 29 2018

TXZ058-059-292300-
Loving TX-Reeves County and Upper Trans Pecos TX-
517 PM CDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES UNTIL 600 PM
CDT...

At 516 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles southwest of Red Bluff Reservoir, or 27 miles
northwest of Mentone, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Red Bluff Reservoir, Orla and Red Bluff.

LAT...LON 3155 10419 3197 10414 3196 10371 3145 10382
TIME...MOT...LOC 2216Z 280DEG 12KT 3187 10403

24
Special weather statement, Apr 29, 4:18 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
518 PM CDT SUN APR 29 2018

TXZ074-292300-
Davis/Apache Mountains Area TX-
518 PM CDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 600 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDonald Observatory, or 7 miles west of Fort Davis, moving northeast
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
McDonald Observatory, areas north of Davis Mountains State Park,
Black Mountain, Star Mountain, Buffalo Trail Scout Camp, Indian
Lodge and Fort Davis National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3045 10395 3065 10409 3091 10389 3064 10361
TIME...MOT...LOC 2216Z 208DEG 11KT 3061 10402

49

The radar

The Midland/Odessa radar (KMAF), 219 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Brewster

When
April 29, 5:05 PM CST to 5:10 PM CST
Where
Brewster County, Marathon
Measured
1.75 in hail
Reported by
Social Media
Coordinates
30.200, -103.250

Hail, Brewster

When
April 29, 5:55 PM CST to 6:00 PM CST
Where
Brewster County, Marathon
Measured
1 in hail
Reported by
Public
Coordinates
30.200, -103.250

Hail, Brewster

When
April 29, 6:35 PM CST to 6:40 PM CST
Where
Brewster County, 1 mi NE of Alpine
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.380, -103.658

Hail, Brewster

When
April 29, 6:45 PM CST to 6:50 PM CST
Where
Brewster County, 2 mi NNE of Alpine
Measured
1.75 in hail
Reported by
Social Media
Coordinates
30.397, -103.657

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742868, 742869, 742870, 742871.